Mississippi, 2009Flash Flood in Mississippi, September 14, 2009
September 14, 2009 · NWS JAN · 1 event in 1 county or zone
The combination of a slow moving upper disturbance, which came from the southern plains and rich gulf moisture produced locally heavy rains and flash flooding across Washington County on the evening of September 14th. Radar estimated that 2 to 4 inches of rain had fallen across Washington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a slow moving upper disturbance, which came from the southern plains and rich gulf moisture produced locally heavy rains and flash flooding across Washington County on the evening of September 14th. Radar estimated that 2 to 4 inches of rain had fallen across Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 14, 2:45 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 14, 2:45 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT MON SEP 14 2009
.SHORT TERM...LATEST RUC ANALYSIS SHOWS THE WARM FRONT THAT WAS
LOCATED ALONG THE GULF COAST THIS MORNING SURGING NORTH...LOCATED
ACROSS THE I-20 CORRIDOR AT THIS TIME. THIS IS ACTING AS A FOCUSING
MECHANISM FOR SHOWERS AND THUNDERSTORMS ACROSS WESTERN AREAS THIS
AFTERNOON AS MORE PRONOUNCED CLEARING THIS MORNING HAS LEAD TO
INCREASED DESTABILIZATION IN THESE AREAS. THIS ACTIVITY IS ALSO BEING
ENHANCED BY A 30-40KT JET MAX ROUNDING THE BASE OF THE TROF SITUATED
OVER EASTERN TEXAS. WEAK MID LEVEL LAPSE RATES SHOULD INHIBIT SEVERE
THUNDERSTORM DEVELOPMENT ALTHOUGH A FEW STORMS THIS AFTERNOON MAY
BECOME STRONG ENOUGH TO DEVELOP GUSTY WINDS TO NEAR 50 MPH.
THIS ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY IN
THE EVENING...HOWEVER A FEW SHOWERS ACROSS NORTHERN AND EASTERN
ZONES MAY LINGER OVERNIGHT. THE LOW PRESSURE SYSTEM OVER EAST TX
RESPONSIBLE FOR THE RAIN CHANCES THE LAST FEW DAYS IS EXPECTED TO
SLOWLY SHIFT EAST TOWARD THE ARKLAMISS TOMORROW. OUR REGION WILL
REMAIN IN SOUTHERLY FLOW THROUGH THE DAY...KEEPING THE LOW LEVEL
STREAM OF RICH GULF MOISTURE MOVING IN. THIS IN COMBINATION WITH THE
SURFACE BOUNDARY WILL LEAD TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TOMORROW AFTERNOON. ENVIRONMENTAL SHEAR AND MID LEVEL
LAPSE RATES WILL REMAIN WEAK HOWEVER...AND DO NOT EXPECT ANY SEVERE
WEATHER AT THIS TIME. THE THREAT OF HEAVY RAIN WILL DECREASE SLIGHTLY
AS WELL...AS DRY MID AND UPPER LEVEL AIR IS BEGINNING TO GET FED INTO
THE SYSTEM DROPPING PW VALUES BELOW 2 IN. AS A RESULT OF THE DRIER
MID LEVEL AIR...INCREASED DESTABILIZATION IS POSSIBLE TOMORROW
AFTERNOON AND THIS WILL NEED TO BE MONITORED FOR INCREASED CHANCES IN
UPDRAFT STRENGTH DURING PEAK HEATING.
MORE OF THE SAME IS EXPECTED WEDNESDAY/WEDNESDAY NIGHT AS THE LOW
PRESSURE CENTER REMAINS SITUATED OVER EASTERN LA. PW VALUES REMAIN
BETWEEN 1.75 AND 2 INCHES SO AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY WILL BE LIKELY ONCE AGAIN...TAPERING OFF IN THE EVENING
HOURS. SEVERE TS PARAMETERS REMAIN WEAK AT THIS TIME.
MAV GUIDANCE LOOKED GOOD FOR HIGH AND LOW TEMPS WITH ONLY A COUPLE
ADJUSTMENTS MADE. /BK/
.PREVIOUS LONG TERM...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE PESKY UPPER TROUGH THROUGH THE LATTER HALF OF
THE WORK WEEK...WHILE THE SURFACE LOW TAKES ITS SWEET TIME IN
LIFTING NORTH ACROSS THE AREA. THISLL BASICALLY EQUATE TO CONTINUED
WARM HUMID CONDITIONS DURING THIS TIME WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON HOURS...AND POSSIBLY A FEW
DEVELOPING THROUGH THE OVERNIGHT HOURS.
AS WE MOVE INTO THE WEEKEND...THE UPPER RIDGE TO THE EAST WILL TRY
TO BUILD WEST INTO THE REGION ALLOWING A MORE ZONAL FLOW TO SETUP.
RAIN CHANCES SATURDAY AND SUNDAY BECOME MORE ISOLATED AND DIURNAL IN
NATURE. HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION AND
TEMPERATURES LOOK TO CREEP UP A COUPLE OF DEGREES DURING THE
AFTERNOON HOURS.
THIS MORE ZONAL FLOW OVER THE REGION LOOKS TO BE SHORT LIVED THOUGH
AS MODELS ARE ADVERTISING YET ANOTHER UPPER TROUGH TRYING TO DIG
SOUTH AND WEST INTO THE LOWER MISSISSIPPI RIVER VALLEY BY THE END OF
THE FORECAST PERIOD. THIS UPPER TROUGH WILL FORCE A COLD FRONT
TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA DURING THE FIRST
PART OF THE NEXT WORK WEEK. /19/
&&
.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE REGION THROUGH EARLY THIS EVENING AS AN UPPER LOW
CONTINUES TO HANG OUT JUST TO THE WEST OF THE AREA. EXPECT A LARGE
PORTION OF THIS ACTIVITY TO DIMINISH BY MIDNIGHT WITH LOWER CLOUDS
GRADUALLY BUILDING BACK IN. CEILINGS WILL BE PREDOMINANTLY IFR BY
DAWN TUESDAY WITH PATCHY FOG POSSIBLE SOUTH OF INTERSTATE TWENTY.
EXPECT IFR TO MVFR CONDITIONS TO HANG ON TOMORROW MORNING THROUGH 11
AM TO NOON...BEFORE CEILINGS LIFT UP TO 3 TO 4 KFT. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
TOMORROW AFTERNOON AND STORMS WILL BE CAPABLE OF GUSTY WINDS AND IFR
CONDITIONS. OTHERWISE...EXPECT MAINLY VFR CONDITIONS TOMORROW
AFTERNOON WITH SOUTH TO SOUTHEAST WINDS AT 10 MPH. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 71 85 70 83 / 39 57 44 59
MERIDIAN 70 86 70 84 / 38 52 46 54
VICKSBURG 71 85 70 83 / 44 65 42 63
HATTIESBURG 72 87 72 85 / 28 62 33 60
NATCHEZ 71 85 71 83 / 37 68 33 58
GREENVILLE 69 83 69 80 / 59 69 62 72
GREENWOOD 70 84 70 81 / 59 62 62 68
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
45/50
Hazardous weather outlook, Sep 14, 1:42 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT MON SEP 14 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
242 PM CDT MON SEP 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND TUESDAY
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THROUGH EARLY THIS EVENING AND THEN AGAIN TUESDAY AFTERNOON AS A
SLOW MOVING ATMOSPHERIC DISTURBANCE HEADS TOWARD THE LOWER
MISSISSIPPI VALLEY FROM OUT OF EASTERN TEXAS. TORRENTIAL DOWNPOURS
AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THE
THUNDERSTORMS AND RAINFALL AMOUNTS COULD RANGE FROM 1 TO 3 INCHES
THROUGH LATER ON TUESDAY IN ISOLATED LOCATIONS. PONDING OF WATER ON
ROADWAYS COULD RESULT FROM THESE RAINFALL AMOUNTS...BUT WIDESPREAD
FLOODING PROBLEMS ARE NOT CURRENTLY ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH AT LEAST
THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
50
In the hours before
Special weather statement, Sep 14, 5:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT MON SEP 14 2009
MSZ048-049-150025-
HINDS MS-RANKIN MS-
638 PM CDT MON SEP 14 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER RICHLAND AT 639 PM CDT...MOVING
NORTH AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
OLB
Special weather statement, Sep 14, 6:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CDT MON SEP 14 2009
MSZ054-150050-
COPIAH MS-
701 PM CDT MON SEP 14 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF BARLOW AT 702 PM
CDT...MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN WESTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
COHEN
Special weather statement, Sep 14, 7:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
823 PM CDT MON SEP 14 2009
MSZ040>043-047-048-150220-
HINDS MS-WARREN MS-MADISON MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-
823 PM CDT MON SEP 14 2009
CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD AT
15 MPH ACROSS THE FOLLOWING LOCATIONS THROUGH 920 PM CDT...WESTERN
YAZOO...EAST CENTRAL ISSAQUENA...SOUTHEASTERN SHARKEY...WEST CENTRAL
MADISON...NORTHEASTERN WARREN...AND NORTHWESTERN HINDS COUNTIES.
THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
COHEN
Flash Flood, Washington
- When
- September 14, 8:30 PM CST to 9:10 PM CST
- Where
- Washington County, 1.16 mi E of Hollandale to 0.48 mi W of Hollandale Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -90.850
A few roads and streets were under water across the city of Hollandale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 14 to 15, 20091 death · $577,000 · 7 events
- Flash Flood and Hail in Utah, September 14, 2009$25,000 · 1 in hail · 16 events
- Flash Flooding in Arkansas, September 14 to 18, 2009$25,000 · 5 events
- Flash Flooding in Louisiana, September 14 to 15, 2009$1,000 · 6 events
- Damaging Winds in Idaho, September 14, 200956 kt wind · 3 events
- Hail in Colorado, September 14, 20091 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 14, 20091 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Alabama, September 14, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Mississippi, September 14, 2009$1,000 · 1 event
- High Wind in Arizona, September 14, 200957 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192760.